How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Hegland Your Own Question
Dr. Hegland
Dr. Hegland, Dentist
Category: Dental
Satisfied Customers: 103
Experience:  Dentist at Dental Care on Demand
Type Your Dental Question Here...
Dr. Hegland is online now
A new question is answered every 9 seconds

I had a root canal yesterday and the dentist had to inject

This answer was rated:

I had a root canal yesterday and the dentist had to inject my nerve with novacaine. Today, my cheek is fine from novacaine, but chin, lips and front bottom teeth are still numb?
JA: Have you noticed any swelling in the gums? When was your last visit to the dentist?
Customer: no, everything looks fine
JA: Please give me a bit more information, so the dentist can help you best.
Customer: Had root canal yesterday #18 tooth...had novacaine injection...was numb...Dentist proceeded to drill and I felt it...gave me a jult from the she injected the nerve itself with novacaine.. now I can't feel my chin, lips and bottom front teeth.

So likely what has happened is either from having more than one injection in same area the nerve has been injured. It could have been the needle itself piercing the nerve or the actually anesthetic chemically irritating the nerve, but either way you shouldn't still be numb. I would call your dentist's office so that they are aware of this. Likely the injury will heal itself in next couple days or week, but that isn't always the case. Your dentist needs to keep track of the timeline because this is an adverse event. Also is your tongue numb as well on that side?

Customer: replied 6 days ago.
No tongue is fine

That's good sign. That can also be anesthecized during a root canal and that usually makes things more uncomfortable. Although I can fully understand having the chin,lips, and teeth numb is uncomfortable as well.

Hopefully your nerve is simply irritated and will heal in next 2-3 days when the inflammation goes down. This is a rare occurrence, but it does happen with IAN injection.

There isn't anything from your perspective you can do, but wait. That being said your dentist will need to intervene if this persists for over a week.

Customer: replied 6 days ago.
Thank you for your advice.

No problem, if you have further questions please ask. Take care, and sorry for the unfortunate side effect you are experiencing.

Out of roughly 27,000 IAN injections 1 causes paresthesia (nerve sensory disruption). So as I stated you are rare, but this injection is common and performed a lot so it does happen.

If there isn't anything else you want to ask, if you would please provide a rating so I can close our conversation, thanks.

Dr. Hegland and other Dental Specialists are ready to help you